I am 43 with some recent thinning in the back crown area and slight thinning in the front although it is not noticeable. I am in an industry where my appearance is important. To look at me, though, you’d never notice hair loss. Dr. Bernstein prescribed Propecia but frankly I am concerned about:
- Muscle loss/decreased ability to build muscle
- Affect on prostrate
- Study indicating higher risk of higher grade prostrate cancer
Can you please comment. Thank you
You can also ask these questions to Dr. Bernstein (in New York). He is a very reputable doctor and would trust his judgment.
- Propecia does not cause muscle loss or ability to build muscle.
- Propecia is finasteride in 1mg dose. Finasteride in the form of Proscar is a 5mg dose and it is used for men with benign enlargement of their prostate. It is also thought that finasteride in 5mg strength decreases prostate cancer risk by about 25% (Source: New England Journal of Medicine – July 17, 2003; vol. 349 no. 3). Men should NOT take finasteride to prevent prostate cancer.
- The same study stated that when prostate cancer was found the grade of cancer was higher at the 7th year of the study. The reason for that disparity was not clear. I personally do not believe the reports of higher grade prostate cancer with finasteride, because it is based upon somewhat dubious standards and a scoring system that is, in my opinion, outdated. When genetic testing is established (just like breast cancer), then the grading should be more reliable.
My opinion is that finasteride is a good medicine for both hair and prostate. Taking 1mg of finasteride (Propecia) is certainly a much lower concentration than the Proscar (finasteride 5mg) which was cited in the above study. The 1mg dose was determined to be equal to the 5 mg dose for hair loss. You must always judge the risks versus the benefits when taking any medication.